See What HealthDay Can Do For You
Contact Us

New TB Medication May Damage Liver

Researchers recommend frequent monitoring of treatment

FRIDAY, Oct. 18, 2002 (HealthDayNews) -- People diagnosed with latent tuberculosis (TB) infection should know that a newly recommended treatment may cause liver damage.

In a study from the University of California, San Francisco (UCSF), 8 percent of patients who took the new drugs, rifampin and pyrazinamide, developed liver abnormalities, compared with only 1 percent of patients on isoniazid, the standard TB medication. The report appears in the current issue of the Annals of Internal Medicine.

TB is a chronic bacterial infection that, when active, invades primarily the lungs, but it also affects other organs. The bacteria usually lie dormant for years, but in about 10 percent of latently infected individuals it will become active at some point in their lives. Between 10 million and 15 million people in the United States and 2 billion people worldwide are infected with the TB bacteria.

That's why treatment is recommended for people who have recently been infected or who have a condition that increases their chances of developing active TB.

Two years ago, after the two-drug treatment had proved safe and effective in HIV-infected people with inactive TB, it was recommended as a new medication option for all American adults.

Subsequently, however, the Centers for Disease Control and Prevention (CDC) received reports of eight deaths from liver failure among patients on this regimen. This led the CDC to suggest that patients taking rifampin and pyrazinamide be monitored every two weeks.

The latest study set out to compare the new and shorter (two months) drug therapy with the standard and lengthier (six months) treatment. Because of the CDC's recommendations, the 589 participants were checked frequently for side effects and given blood tests to detect liver injury, regardless of which medication they'd been assigned. The medication was discontinued for anyone who exhibited liver abnormalities, and those irregularities resolved themselves.

"Our study confirms the new CDC recommendations for frequent monitoring of patients treated with the two-drug regimen so that they are evaluated every two weeks, including testing their blood for markers of liver injury," says Dr. Robert Jasmer, the study's principal investigator and an assistant professor of medicine at UCSF. "The vast majority of patients did fine and completed the treatment without major side effects, but laboratory monitoring is essential to detect those with early liver injury and prevent progression to severe toxicity."

More information

Find out more about TB at the U.S. Centers For Disease Control and Prevention.

SOURCE: University of California, San Francisco, news release, Oct. 14, 2002
Consumer News

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.